New York, 2011

Flooding in New York, September 8, 2011

September 8, 2011 · NWS OKX · 7 events in 2 counties and zones

The combination of showers and thunderstorms in association with a slow moving cold front and deep tropical moisture moving up the east coast from the remnants of Tropical Storm Lee, produced a prolonged period of rainfall, which led to flooding across portions of the Lower Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.3 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of showers and thunderstorms in association with a slow moving cold front and deep tropical moisture moving up the east coast from the remnants of Tropical Storm Lee, produced a prolonged period of rainfall, which led to flooding across portions of the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 1:26 AM EST, 19 minutes earlier.

Area forecast discussion, Sep 8, 1:26 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
226 AM EDT THU SEP 8 2011

.SYNOPSIS...
A WARM FRONT WILL SLOWLY LIFT NORTH THROUGH THURSDAY...WHILE LOW
PRESSURE WEAKENS OVER THE CENTRAL APPALACHIANS. HURRICANE KATIA
WILL PASS WELL TO THE SOUTHEAST OVER THE ATLANTIC THURSDAY NIGHT
INTO FRIDAY. A BACK DOOR COLD FRONTAL PASSAGE ON SATURDAY WILL
USHER IN HIGH PRESSURE FOR SUNDAY. A WARM FRONT WILL LIFT
THROUGH THE REGION DURING THE BEGINNING OF THE WEEK...IN ADVANCE
OF AN EARLY FALL COLD FRONT FOR THE MIDDLE OF THE WEEK.

PLEASE REFER TO NATIONAL HURRICANE CENTER ADVISORIES AND
FORECASTS FOR FURTHER INFORMATION ON KATIA.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATED WEATHER TO EXPAND THUNDERSTORMS A LITTLE FARTHER TO THE
NORTH WITH A MARGINALLY UNSTABLE AIRMASS. ALSO MADE SOME MINOR
CHANGES TO THE HOURLY TEMPERATURES OVERNIGHT.

LLVL FROGEN DEVELOPS TONIGHT. 18Z NAM/GFS BOTH SUPPORT THIS WITH
IDEA OF HEAVIEST AXIS OF PCPN ACROSS LI. QPF UPDATED WITH A 80
PERCENT GFS AND 20 PERCENT NAM BLEND. LATEST STORM TOTAL PCPN
GRAPHIC DEPICTS FCST PCPN FROM TONIGHT THRU THU. OTHERWISE FCST IS
ON TRACK WITH ONLY MINOR ADJUSTMENTS MADE.

A COOL EASTERLY FLOW CONTINUES WHILE SHOWERS...GENERATED VIA
ISENTROPIC LIFT AND MARGINAL H7-9 INSTABILITY AHEAD OF WARM FRONT
JUST TO THE SOUTH...CONTINUE TO STREAM NORTHWARD MAINLY INTO LONG
ISLAND AND SOUTHEAST CT.

COULD GET INTO A BRIEF PERIOD OF WIDESPREAD MODERATE TO HEAVY
RAINFALL LATE TONIGHT AS ISENTROPIC LIFT INCREASES N OF WARM
FRONT...WITH ENHANCED LIFT VIA RIGHT REAR QUAD OF WEAKENING H3
JET STREAK AND MID LEVEL VORT MAX BOTH RIDING UP THE COAST.
HEAVIEST RAIN LIKELY TO BE JUST N OF THE FRONT ACROSS NYC METRO
AND LONG ISLAND. GIVEN MODEL FCST PROXIMITY OF THIS HEAVY RAIN
AXIS TO INTERIOR SECTIONS...SATURATED CONDITIONS AND LOW FLASH
FLOOD GUIDANCE VALUES...HAVE ALREADY EXTENDED THE FLOOD WATCH FOR
THE INTERIOR INTO THU AFTERNOON. DID NOT EXTEND WATCH SE INTO NYC
AS FFG VALUES ARE HIGHER THERE.

INCREASING LONG PERIOD SWELL FROM DISTANT KATIA MOVING INTO THE
AREA WATERS WAS CREATING HIGH SURF ALONG THE ATLANTIC BEACHES
TODAY...SO A HIGH SURF ADVY REMAINS IN EFFECT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
THE BULK OF THE FORCING ASSOCIATED WITH THE LARGE EXTRATROPICAL
UPPER LOW TO THE WEST AND REMNANT MOISTURE FROM FORMER TS LEE
SHOULD REMAIN OFF TO THE WEST ON THU. IT IS STILL POSSIBLE THAT
RAIN COULD END BY AFTERNOON ACROSS CT AND LONG ISLAND AS
SUBSIDENCE ALOFT INCREASES WITH THE APPROACH OF KATIA. WILL KEEP
CHANCE POP FOR MOST OF THIS TIME FRAME TO ACCOUNT FOR THIS
UNCERTAINTY.

EASTERLY FLOW SHOULD CONTINUE...WITH BELOW NORMAL TEMPS
CONTINUING.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
KATIA WILL PASS TO THE NE OVER THE ATLANTIC FRI. WITH THE BOUNDARY
OVER THE CWA AND H5 SW FLOW...CHANCES FOR SHRA/TSTM DEVELOPMENT.
BEST INSTABILITY WILL BE WRN ZONES...WITH ANY CONVECTION TRANSLATING
EWD DURING THE DAY AND OVERNIGHT.

LINGERING SFC BOUNDARY OVER THE CWA SAT MRNG WILL SERVE AS A FOCUS
FOR SHRA/TSTM DEVELOPMENT AS HEATING BEGINS. SHRTWV TRACKING THRU ME
WILL DRAW A BACKDOOR COLD FRONT THRU BY AFTN...SHUNTING THE OLD
BOUNDARY S OF THE REGION AND ALLOWING FOR DIMINISHING PCPN CHANCES.
SOME SUNSHINE IS POSSIBLE BY LATE IN THE DAY.

ENE WINDS WILL BLOW BEHIND THE FRONT...ESPECIALLY SAT NGT INTO EARLY
SUN. GUSTS TO AROUND 25 MPH POSSIBLE...ESPECIALLY ERN LI AND THE
SOUND SHORE ON BOTH SIDES.

MARINE STRATUS POSSIBLE SAT NGT AND SUN WITH N ATLANTIC FLOW AS A
1020 MB HIGH BUILDS OVER THE GULF OF ME BY 12Z SUN. WITH UPR LVL
TROF PARKED OVER THE OH VALLEY...SPRINKLES MAY BE PRODUCED FROM
TIME TO TIME BUT WIDESPREAD MEASURABLE RAINFALL IS NOT EXPECTED.
SOME CLOUD BREAKS POSSIBLE IN THE AFTN ESPECIALLY W AS THE H5 TROF
AXIS EXITS.

WSW FLOW DEVELOPS MON AND LASTS THRU TUE. WITH THE UPR LVL SUPPORT E
OF THE CWA WILL KEEP WITH A FAIR WEATHER FCST.

COLD FRONT APPROACHES FOR THE MIDDLE OF THE WEEK. ECMWF CONSISTENTLY
SLOWER AND HAVE TRENDED THE FCST IN THIS DIRECTION...BRINGING THE
FRONT THRU IN THE WED TIME PERIOD. CHANCES FOR SHRA WILL BE BASED ON
MOISTURE AVAILABILITY. IT APPEARS A TROPICAL MOISTURE SOURCE WILL BE
NEEDED TO PRODUCE WIDESPREAD ACTION AHEAD OF THE FRONT. BECAUSE THIS
PROBABILITY IS LOW ATTM...A FEW SPOTTY -SHRA OR SPRINKLES EXPECTED.
SLIGHT CHANCES INCLUDED IN THE FCST.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A WARM FRONT REMAINS JUST SOUTH OF THE TERMINALS TODAY.

MAINLY IFR CONDITIONS DUE TO CIGS EXPECTED TODAY...WITH MVR CEILINGS
EXPECTED MAINLY DURING PERIODS OF MODERATE RAINFALL. LOW TO
MODERATE CONFIDENCE VSBY/CIG FORECAST.

THINKING IS THAT TERMINAL AREA IS STUCK IN A NE-ENE FLOW...AND
WITH INVERSION IN PLACE...WARM FRONT REMAINS JUST OFFSHORE AND
PREVENTS WINDS SHIFTING MORE E-SE. MODERATE CONFIDENCE IN WIND
FORECAST.

THUNDER EXPECTED TO REMAIN FAR ENOUGH WEST OF THE TERMINALS TO NOT
INCLUDE IN TAFS AT THIS TIME...BUT MAY NEED TO ADD AT LEAST AT CB
ATTACHMENT TO THE TERMINALS WEST OF THE HUDSON AT SOME POINT.

OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...

THU NIGHT...IFR TO MVFR PROBABLE...VFR POSSIBLE LATE.

FRI-SAT...VFR RETURNING ON FRI. POSSIBLE PERIODS OF SUB-VFR IN
SHRA/TSRA.

SAT NIGHT-MON...MAINLY VFR.

&&

.MARINE...
FLOW SHOULD WEAKEN TONIGHT...THEN INCREASE AGAIN ON THU WITH NEAR
SCA LEVEL GUSTS POSSIBLE ON THE OCEAN...ERN SOUND AND PECONIC BAY.

MEANWHILE...SEAS ON THE OCEAN WILL REMAIN HAZARDOUS VIA INCREASING
LONG PERIOD SWELL ASSOCIATED WITH KATIA. SCA CONDITIONS ON THE
OCEAN SHOULD CONTINUE TO BUILD INTO THU NIGHT-FRI...THEN BEGIN TO
SUBSIDE FRI NGT. SEAS EXPECTED TO FALL BLW THE 5 FT LVL DURING THE
DAY ON SAT.

A BRIEF RESPITE SAT NGT INTO EARLY SUN...THEN A BACK DOOR COLD
FRONT PASSES SUN AFTN. THIS WILL RESULT IN A WIND SHIFT TO THE ENE
AND DEVELOPING SCA CONDITIONS. THE HARBOR LOOKS TO BE THE AREA
MOST LIKELY TO BE SHELTERED FROM THE SCA WINDS. CONDITIONS IMPROVE
MON AS WINDS BECOME SW AND LIGHTER. CONDITIONS BLW SCA LVLS
ON TUE.

&&

.HYDROLOGY...
POTENTIAL FOR 1-1.5 INCHES OF RAIN WITH LOCALLY HIGHER AMTS LATE
TONIGHT INTO THU MORNING...HIGHEST ACROSS NYC METRO AND LONG
ISLAND. FLOOD WATCH WAS ALREADY EXTENDED INTO THU AFTERNOON FOR
INTERIOR SECTIONS. DID NOT EXPAND SE INTO NYC/LONG ISLAND AS
RAINFALL RATES SHOULD GENERALLY REMAIN BELOW 1 INCH/HOUR...AND FFG
OTHERWISE SUGGESTS TOTAL RAINFALL OF 2 INCHES OR MORE NEEDED TO
CAUSE AREAL FLOODING. THAT SAID...NUISANCE PROBLEMS STILL
EXPECTED THERE...WHICH WOULD BE HANDLED VIA ISSUANCE OF SHORT
FUSED FLOOD ADVYS.

WIDESPREAD SIGNIFICANT PCPN IS NOT EXPECTED FRI-WED. EMBEDDED TSTMS
FRI-SAT WILL BE CAPABLE OF PRODUCING LOCALLY HVY RAINFALL.

&&

.TIDES/COASTAL FLOODING...
POCKETS OF MINOR CSTL FLOODING ARE POSSIBLE SUN AND MON DUE TO
ENE FLOW AND FULL MOON.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS AFTERNOON FOR CTZ005.
NY...FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ067>070.
     HIGH SURF ADVISORY UNTIL 9 PM EDT THIS EVENING FOR NYZ075-080-
     081-178-179.
NJ...FLOOD WATCH THROUGH THIS AFTERNOON FOR NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ350-353-355.

&&

AVIATION...JC
Hazardous weather outlook, Sep 7, 4:11 PM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT WED SEP 7 2011

CTZ006>012-NYZ071>074-078-079-176-177-082115-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
511 PM EDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-004-006-103>108-NYZ067>070-082115-
NORTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
511 PM EDT WED SEP 7 2011

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-081-178-179-082115-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
511 PM EDT WED SEP 7 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-082115-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
511 PM EDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 7, 9:39 PM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1039 PM EDT WED SEP 7 2011

NJZ004-006-103>108-NYZ069>075-176>179-080330-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN
NASSAU-NORTHERN QUEENS-NORTHERN WESTCHESTER-RICHMOND (STATEN
IS.)-ROCKLAND-SOUTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN
WESTCHESTER-WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-
1039 PM EDT WED SEP 7 2011

...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL
IMPACT BERGEN...BRONX...ESSEX...HUDSON...KINGS
(BROOKLYN)...NASSAU...NEW YORK
(MANHATTAN)...PASSAIC...QUEENS...RICHMOND (STATEN
ISLAND)...ROCKLAND...UNION AND WESTCHESTER COUNTIES...

AT 1033 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWER WITH EMBEDDED THUNDERSTORMS ALONG A LINE
EXTENDING FROM LIDO BEACH TO ROBERTSVILLE...AND MOVING NORTH AT 30
MPH.

WINDS UP TO 35 MPH ARE EXPECTED WITH THIS LINE. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 1/2 INCHES AN HOUR...IS
OCCURRING WITH THIS ACTIVITY. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4063 7420 4058 7446 4097 7428 4116 7374
      4097 7364 4084 7380 4091 7361 4065 7348
      4062 7356 4060 7346 4055 7389 4056 7392
      4062 7376 4063 7376 4057 7399 4064 7404
      4072 7397 4051 7419 4050 7422 4050 7424

NV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Westchester

When
September 8, 1:45 AM EST to 9:30 AM EST
Where
Westchester County, 1.18 mi SSE of Goldens Bridge to 0.94 mi SW of Mt Kisco
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
41.264, -73.674

The entire length of the Bronx River Pkwy. and Saw Mill River Pkwy. were closed due to flooding. The exit ramps on Interstate-95 in Mamaroneck were also closed due to flooding. Total reported rainfall amounts in Westchester County ranged from 5.14 inches in Thornwood to 6.80 inches in White Plains.

Flood, Orange

When
September 8, 4:45 AM EST to 9:30 AM EST
Where
Orange County, 0.93 mi W of Otisville to 0.57 mi ESE of Washingtonville
Cause
Heavy Rain / Tropical System
Property damage
$6.3 million
Reported by
Law Enforcement
Coordinates
41.469, -74.548

Cardinal Dr. was closed at Peacock Circle in Washingtonville due to flooding. In Mt. Hope, Seybolt Ave. was washed out and two ft. of water infiltrated numerous homes in the Hidden Valley development off of Guymard Turnpike. Property damage amount is estimated. Total reported rainfall amounts in Orange County ranged from 4.56 inches in Port Jervis to 8.30 inches in Warwick.

Flood, Orange

When
September 8, 7:00 AM EST to 12:08 PM EST
Where
Orange County, 0.89 mi SSW of Washingtonville to 0.32 mi SSW of Washingtonville
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
41.418, -74.175

Route 94 was closed west of Rt. 208 in Washingtonville due to flooding.

Flood, Orange

When
September 8, 7:42 AM EST to 9:30 AM EST
Where
Orange County, 0.89 mi SSW of Washingtonville to 1.35 mi SE of Washingtonville
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
41.419, -74.178

In Washingtonville, Democracy Ln. and Freedom Dr. were closed due to flooding. Mandatory evacuations were ordered in Washingtonville Manor and Brookside Acres as well as on Patricia Ln., Beverly Ln., Cardinal Dr., Peacock Circle and W. Main St. due to flooding of Moodna Creek.

Flood, Orange

When
September 8, 9:31 AM EST to 12:08 PM EST
Where
Orange County, 0.71 mi S of New Windsor to 0.45 mi SSW of New Windsor
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
41.460, -74.022

Forge Hill Rd. was closed between Rt. 94 and Rt. 9W in New Windsor due to flooding.

Flood, Orange

When
September 8, 10:08 AM EST to 12:08 PM EST
Where
Orange County, 0.81 mi N of Slate Hill to 0.54 mi ESE of Montgomery Co Arpt
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
41.392, -74.479

In Washingtonville, Rt. 208 was closed south of Rt. 94 due to flooding. NY State Rt. 211 was closed in both directions between Kaisertown Rd. and Rt. 416 in Montgomery and US 6 was closed in both directions at highway 284 in Slate Hill also due to flooding.

Flood, Westchester

When
September 8, 10:08 AM EST to 12:08 PM EST
Where
Westchester County, 1.09 mi W of East Chester to 0.87 mi ENE of Bronxville
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.932, -73.801

The Hutchinson River Pkwy. was closed in both directions from the New York City line and Cross County Pkwy. due to flooding. All entrance and exit ramps were also closed due to flooding at the intersection of the Bronx River Pkwy. and Cross County Pkwy. in Mt. Vernon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358680, 358681, 358684, 358685, 358686, 358689, 358691.